Alert archive / North Dakota / Frost Advisories in 2020

Frost Advisory 8, NWS Grand Forks, ND

October 1, 20206 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at Oct 1, 2020, 3:41 PM CDT for 6 counties in Minnesota; 17 counties in North Dakota. It took effect at Oct 2, 2020, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2020, 3:41 PM CDT (20:41 UTC)
In effect from
Oct 2, 2020, 2:00 AM CDT
Expired
Oct 2, 2020, 8:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
All 23 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS73 KFGF 012041
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
341 PM CDT Thu Oct 1 2020

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-021300-
/O.CON.KFGF.FZ.W.0005.201002T0700Z-201002T1300Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
341 PM CDT Thu Oct 1 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-021300-
/O.NEW.KFGF.FR.Y.0008.201002T0700Z-201002T1300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Cando, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, 
Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, 
New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Edinburg, Adams, and Lankin
341 PM CDT Thu Oct 1 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
940 
WWUS73 KFGF 021248
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
748 AM CDT Fri Oct 2 2020

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-021400-
/O.EXP.KFGF.FZ.W.0005.000000T0000Z-201002T1300Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
748 AM CDT Fri Oct 2 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

widespread frost occurred this morning, exception in the Fergus
Falls area due to clouds. 


$$

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-021400-
/O.EXP.KFGF.FR.Y.0008.000000T0000Z-201002T1300Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Breckenridge, Cando, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, 
Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, 
New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Edinburg, Adams, and Lankin
748 AM CDT Fri Oct 2 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

widespread frost occurred this early morning.  

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Oct 1, 3:12 PM CDT, 29 minutes earlier.

Area forecast discussion, Oct 1, 3:12 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
312 PM CDT Thu Oct 1 2020

.SHORT TERM...(This evening through Friday night)
Issued at 312 PM CDT Thu Oct 1 2020

Cloud cover and its impact on temperatures will be the main
challenge for the period.

Still a large amount of stratocumulus over mainly the northern
CWA, with north winds as the surface center sits to our west. The
stratocu should dissipate in many areas this evening, and with the
surface high moving overhead the temperatures will drop rapidly.
The spoiler will be the shortwave approaching us through southern
Canada. This will bring some mid and high level clouds back into
the area overnight. The mid clouds will keep temps up in the low
to mid 30s overnight from the Red River Valley westward. Not sure
how much actual frost formation we will get, but it should be cold
enough for advisory criteria. Further east, they will not get the
mid level clouds and winds will remain fairly light. There could
be some lake effect cloud cover around Lake of the Woods and the
Red Lakes that will make temps rather complicated, but think there
will be enough radiational cooling to get into the upper 20s.
Will keep the freeze warning for the eastern two tiers of
counties.

The shortwave will dig down into SD by tomorrow afternoon, with
some light rain showers possible along our western border as it
comes down. Amounts will be very minimal, but included an isolated
shower mention. Temps on Friday will be a tad warmer than today
thanks to some slightly warmer 925 and 850mb temps moving in, but
only by a few degrees and still well below average. Another
shortwave will dig down Friday night and bring some cloud cover
and additional shower activity. A lot of dry air to overcome but
could see a few sprinkles or even flurries in northwestern MN with
very light amounts, so continued mention. The clouds will keep
temps mostly in the 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 312 PM CDT Thu Oct 1 2020

Across the Saturday through Wednesday period, north to northwest
flow aloft prevails, with several shortwave passages embedded within
the flow pattern. The potential for weather related impacts remains
low, and will be limited to scattered shower activity Saturday and
widespread frost on Sunday morning.

H5 flow starts out northerly on Saturday, becoming northwesterly
through the day. This will be in association with a potent, nearly
transverse shortwave extending westward from the parent H5 low over
the Hudson Bay. Light showers Saturday morning will diminish by
midday, with breezy north to northwest winds and persistent CAA
through the day. 850 mb temperatures will be in the -5C to -3C range
through the afternoon and overnight; as such, we expect widespread
middle to upper 20s Saturday night into Sunday morning. The lobe of
lower H5 heights will push southeastward Sunday, allowing
temperatures to rebound as a shortwave ridge moves into the area
during the afternoon. Temperatures should be able to climb into the
50s for most locations.

Quiet weather prevails Monday, with only a slight chance for showers
along the International Border and warmer temperatures in the 60s to
near 70 degrees. Additional rain chances are in the forecast for
Tuesday as a weak shortwave quickly moves across the area; the best
chances for precipitation will occur in northwest Minnesota.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Oct 1 2020

MVFR ceilings continue across most of the forecast area, Although
a few spots have been bouncing up to lower VFR. Think there should
be some breaks in the clouds later this afternoon as the cellular
clouds separate a bit. Some reforming of MVFR will be possible
near our larger lakes later tonight, so have KBJI going back down
to MVFR. Other TAF sites will remain VFR with increasing high and
mid clouds. Winds will be gusty from the north to northwest at
around 20 kts this afternoon, becoming light and variable this
evening. Winds will shift around to the southeast, mainly across
the ND TAF sites by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Frost Advisory from 2 AM to 8 AM CDT Friday for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...Frost Advisory from 2 AM to 8 AM CDT Friday for MNZ001>004-007-
     029.

     Freeze Warning from 2 AM to 8 AM CDT Friday for MNZ005-006-008-
     009-013>017-022>024-027-028-030>032-040.

SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JR
Hazardous weather outlook, Oct 1, 4:03 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
403 AM CDT Thu Oct 1 2020

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-020915-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
403 AM CDT Thu Oct 1 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Temperatures below freezing are forecast Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-020915-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
403 AM CDT Thu Oct 1 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Temperatures below freezing are forecast Friday and Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 3:24 AM CDTFreeze WarningFGFBecker, Beltrami, Clearwater, Grant, Hubbard, Lake of the Woods and 8 more29 hr

Nearby

Frost Advisories in North Dakota, 2020Frost Advisories in Minnesota, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.